Implanted estrogen pellets associated with hypertriglyceridemia, biliary dyskinesia and focal nodular hyperplasia of the liver: a case report.

Published

Journal Article

BACKGROUND: Bioidentical hormones, including implanted estradiol-17beta pellets, have received considerable interest in the lay media. It is thought that parenteral estrogens have fewer gastrointestinal side effects than oral products. CASE: A 46-year-old woman in surgical menopause was transferred due to persistent abdominal pain and nausea after cholecystectomy in the setting of long-term hyperestrogenemia. She denied recent use of hormone therapy. Significant findings included biliary dyskinesia, hypertriglyceridemia and focal nodular hyperplasia of the liver with fatty infiltration. Laboratory findings were significant for hyperestrogenemia with markedly suppressed gonadotropin levels and undetectable inhibin level. The patient eventually disclosed receiving serial implants of estradiol-17beta and testosterone pellets by another provider. CONCLUSION: Serum levels from hormone pellets are unpredictable and can remain elevated for years. Lack of standardized dosing parameters for this nonregulated product likely contributes to the chance of hyperestrogenemia. Despite bypassing first-pass metabolism, supraphysiologic levels of these hormones can cause significant metabolic and gastrointestinal impairments.

Full Text

Duke Authors

Cited Authors

  • Forman, EJ; Guyton, JR; Filip, SJ; Price, TM

Published Date

  • January 2010

Published In

Volume / Issue

  • 55 / 1-2

Start / End Page

  • 87 - 90

PubMed ID

  • 20337216

Pubmed Central ID

  • 20337216

International Standard Serial Number (ISSN)

  • 0024-7758

Language

  • eng